Tornadoes · United States · Illinois · 2017

EF1 tornado, Pureton to Olney, Illinois, November 5, 2017

From Pureton to Olney, this EF1 tornado ran 6.8 miles across Richland County on November 5, 2017, touching down at 5:24 PM CST and reaching 50 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 5, 2017
Touchdown
5:24 PM CST (23:24 UTC)
Lifted
5:33 PM CST (23:33 UTC)
On the ground
9 minutes
Path length
6.8 miles (11.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Richland County
Touchdown point
38.747, -88.229
Lift-off point
38.777, -88.108
Record number
1711051724-01

The damage survey

33 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Roof lifted off west side; wall still standing
  • West facing garage completely destroyed
  • East side of house underhand pulled off but mostly still attached
  • Several tree branches broke. One trunk snapped about 50 feet up

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow-moving cold front triggered several clusters of strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and early evening of November 5th. Most of the activity developed along and southeast of a Champaign to Taylorville line...with the strongest storms producing wind gusts of around 60mph and hail up to the size of nickels. One cell spawned an EF-1 tornado in northern Richland County northwest of Olney...damaging a few structures and trees along its path.

A tornado touched down in an open field about 3.4 miles north of Noble at 5:24 pm CST. The tornado tracked to the east-northeast...damaging the roof of a house, destroying a garage, damaging a truck in the garage, and downing several trees before doing damage to the roof of a barn on Pleasant Ridge Lane at around 5:26 pm. The tornado continued to the east-northeast for another 7 minutes primarily damaging trees. The tornado dissipated at 5:33 pm CST, 3.2 miles north-northwest of Olney about one-half mile northwest of the Richland Country Club.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Nov 5, 2:54 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 5, 2:54 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
254 PM CST Sun Nov 5 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 254 PM CST Sun Nov 5 2017

Cold front at 2 pm was located roughly from the north side of St.
Louis to Paris. Second round of storms has increased on schedule
along this boundary, and the trends will continue to shift
southeast through the afternoon. Tornado watch in effect as far
north as Decatur-Danville, though this area is more of a concern
for elevated large hail over the next couple hours. Severe threat
should mainly be south of I-70 by sunset and out of the southeast
CWA by about 7-8 pm. Further north, a band of light rain in the
cold sector has been fading near the Illinois River recently, and
should be gone in time to go with a dry forecast for tonight.

Visible satellite imagery showing large expanse of stratocumulus
extending all the way northwest past the Canadian border. Have
concerns that the models are overzealous with the clearing trends
behind the front, and have beefed up the sky cover in the forecast
for tonight and Monday. There may be some brief clearing in the
southwest CWA overnight, but a batch of mid-level clouds
currently over Nebraska will be tracking east. These are progged
to start moving in toward sunrise. Will only go with partly cloudy
skies at best in that area overnight. Precipitation-wise, both the
GFS and ECMWF suggest some light rain streaking eastward over
central Illinois in the afternoon. However, model soundings show
a lot of dry air below 10,000 feet, so this would likely be
sprinkles at best.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 254 PM CST Sun Nov 5 2017

Split level upper flow will dominate into mid week. The current
front will make it into the Tennessee Valley, before a low
pressure rides along it. Some discrepancies in the models as to
how far north the rain shield will extend Monday night, but are in
agreement with it at least making it to I-70. A separate fast-
moving streak of precipitation may clip the far southeast CWA
Tuesday night as well.

Midweek, a strong shortwave will move east out of the central
Plains, passing to our south on Thursday. While no rain is
expected in our area from it, this will be a factor in the larger
cold air mass that will drop south out of Ontario. Significant
model differences exist with the depth of this air mass, ranging
from 850 mb temperatures of +5C (GFS) to -15C (Canadian) Thursday
evening in our area. Will go with the status quo for now, mainly
highs in the 40s, with dry weather through Friday.

For the weekend, all the models feature a prominent shortwave
moving into the Mississippi Valley, though the ECMWF is not quite
as pronounced and thus a bit weaker. Most of the associated
precipitation will be rain, though a mix is possible across the
north. Still plenty of time for this to change, though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM CST Sun Nov 5 2017

Line of thunderstorms has formed along a cold front from near
KSPI-KCMI, and the main impact over the next couple hours will be
at KCMI. Once the line passes, scattered showers will continue,
but dry conditions should prevail at the TAF sites by 00Z. IFR
ceilings will improve to MVFR levels by early evening. Some
question as to how much clearing may take place, with expansive
stratocumulus to our northwest, and higher clouds moving in from
the west after 06Z. However, will mention VFR conditions by about
06Z for now.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 3:20 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CST Sun Nov 5 2017

ILZ027>031-036>038-040>043-047>051-061200-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
320 PM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-052>057-061>063-066>068-071>073-061200-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
320 PM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

An Enhanced Risk for severe thunderstorms exists across the area
for this afternoon into early this evening.

Numerous thunderstorms will continue into this evening. A few of
the stronger storms will contain large to very large hail,
damaging wind gusts, with an isolated tornado possible as well.
The threat for severe weather should shift gradually southward,
being confined to around I-70 southward by early this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into early this
evening. Present indications suggest the primary time frame for
activation would be until 7 PM CST.

37

In the hours before

Special weather statement, Nov 5, 2:05 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 PM CST SUN NOV 5 2017

ILZ045-054-055-052045-
Douglas-Moultrie-Champaign-
205 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
SOUTHEASTERN CHAMPAIGN AND DOUGLAS COUNTIES UNTIL 245 PM CST...

At 204 PM CST, Doppler radar was tracking a strong thunderstorm near
Arthur, or 10 miles northeast of Sullivan, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuscola, Arcola, Villa Grove, Arthur, Atwood, Lovington, Newman,
Camargo, Broadlands, Hindsboro, Allerton, Bourbon, Murdock, Garrett,
Longview, Chesterville and Cadwell.

This includes Interstate 57 between mile markers 202 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CST for central and
east central Illinois.

LAT...LON 3979 8797 3969 8797 3968 8806 3966 8806
      3965 8865 3973 8866 3996 8794 3980 8793
TIME...MOT...LOC 2004Z 255DEG 44KT 3973 8853

Barnes
Local storm report, Nov 5, 2:17 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             TAYLORVILLE AIRPORT     39.53N 89.33W
11/05/2017  E0.88 INCH       CHRISTIAN          IL   PUBLIC

&&

SBAKER
Special weather statement, Nov 5, 3:27 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CST SUN NOV 5 2017

ILZ054-056-061-062-066-067-052215-
Coles-Jasper-Effingham-Moultrie-Shelby-Cumberland-
327 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR COLES...SOUTHEASTERN MOULTRIE...
NORTHWESTERN JASPER...SOUTHEASTERN SHELBY...CUMBERLAND AND NORTHERN
EFFINGHAM COUNTIES UNTIL 415 PM CST...

At 327 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Allenville to near Stewardson to near
Wrights Corner. Movement was east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Charleston, Mattoon, Effingham, Sullivan, Toledo, Casey, Altamont,
Neoga, Teutopolis, Greenup, Ashmore, Windsor, Stewardson, Dieterich,
Beecher City, Humboldt, Lerna, Jewett, Shumway and Montrose.

This includes the following highways...
 Interstate 57 between mile markers 155 and 198.
 Interstate 70 between mile markers 81 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM CST for south central,
central, southeastern and east central Illinois.

LAT...LON 3948 8796 3948 8801 3915 8801 3906 8827
      3904 8880 3919 8880 3926 8868 3958 8862
      3965 8796
TIME...MOT...LOC 2127Z 264DEG 41KT 3952 8855 3927 8859 3909 8894

Barnes

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.4 hours before the tornado, 159 km from the path. November 5, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1199 joules per kilogram, CIN -20, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 322 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Olney-Noble (OLY), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 68 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of November 5, 2017

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 51:20 PM ESTEF1Lawrence, IN2.9150$125,000
November 51:24 PM ESTEF2Blackford, IN to OH38.76001$11 million
November 52:18 PM ESTEF1Sandusky, OH1.350$200,000
November 52:40 PM ESTEF2Mercer, OH5.42008$5.0 million
November 52:42 PM ESTEF1Erie, OH1.250$125,000
November 53:09 PM ESTEF1Delaware, IN0.1100$20,000
November 54:51 PM ESTEF2Seneca, OH0.6150$150,000
November 54:53 PM ESTEF1Seneca, OH0.4180$200,000
November 55:00 PM ESTEF2Crawford, OH1.1200$750,000
November 55:02 PM ESTEF0Huron, OH0.6100$200,000
November 55:08 PM ESTEF1Huron, OH3.0200$200,000
November 55:10 PM ESTEF0Huron, OH3.3100$125,000
November 55:21 PM ESTEF1Huron, OH1.8100$250,000
November 55:23 PM ESTEF0Ashland, OH0.650$50,000
November 55:29 PM ESTEF1Ashland, OH2.0100$150,000
November 55:52 PM ESTEF1Wayne, OH0.250$75,000
November 56:07 PM ESTEF0Erie, PA1.9100$500,000
November 56:16 PM ESTEF1Clark, OH6.6200$125,000
November 56:51 PM ESTEF2Ashtabula, OH6.7200$1.5 million
November 57:18 PM ESTEF1Columbiana, OH0.8176$10,000
November 511:04 PM ESTEF0Washington, IN0.6325$100,000
November 511:16 PM ESTEF1Washington, IN0.335$250,000
November 511:20 PM ESTEF1Washington, IN0.560$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.